Diaper Rash (cont.)
John Mersch, MD, FAAP
Dr. Mersch received his Bachelor of Arts degree from the University of California, San Diego, and prior to entering the University Of Southern California School Of Medicine, was a graduate student (attaining PhD candidate status) in Experimental Pathology at USC. He attended internship and residency at Children's Hospital Los Angeles.
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
In this Article
- What is diaper rash?
- Is diaper rash a sign of neglectful care?
- What causes diaper rash?
- What treatments are recommended for diaper rash?
- How about not using disposable diapers?
- How should an allergic rash be treated?
- How about using cortisone cream?
- How about using Neosporin?
- Diaper Rash At A Glance
- Find a local Pediatrician in your town
How about not using disposable diapers?
Parents often wonder if switching from disposable to cloth diapers will lessen the likelihood of contact type diaper rash. In fact, the opposite seems to be true. The absorbent gel material found in most of today's disposable diapers draws moisture away from the skin area, thus helping to promote a healthy diaper area.
How should an allergic rash be treated?
For an allergic reaction to the fragrances or other components found in disposable diapers or wipes, eliminating the offending agents by using either simple water cleansing of the skin and a switch to another brand of disposable diapers or using cloth diapers instead is usually therapeutic.
How about using cortisone cream?
A minimally concentrated hydrocortisone cream may be recommended in certain cases. However, the excessive usage of minimally concentrated hydrocortisone cream and the use of increased potency hydrocortisone preparations are notorious for causing secondary side effects. They should only be used under the guidance of a pediatrician or another physician who is fully familiar with their application to infants.
How about using Neosporin?
This ointment (and others containing the topical antibiotic neomycin) should be avoided since neomycin is a very common allergen promoting an allergic skin reaction. Instead of helping the situation, such a medication may complicate and confuse the situation.
- Diaper rash is very common in babies and is not a sign of parental neglect.
- Diaper rash is most commonly a kind of contact dermatitis.
- Diaper rash may become secondarily infected by bacteria or yeast normally present on the skin. In this case, topical antibiotic ointments provide a rapid and effective therapy.
- Avoidance of skin irritants by frequent diaper changing provides the number-one preventative measure.
- Effective treatments include frequent diaper changes, application of topical barriers (for example, petroleum jelly), and rarely topical antibiotic/antifungal ointments, or low-potency hydrocortisone cream. High-potency steroid creams, powders, and concentrated baking-soda/boric-acid baths and neomycin-containing ointments are to be avoided.
Last Editorial Review: 4/10/2008
Parenting and Pregnancy
Get tips for baby and you.